Carolina Darias, the minister who until last Friday put her hand on the fire for the AstraZeneca vaccine, yesterday no longer trusted so much. The death last Tuesday of Pilar González Bres, a Cartagena teacher from an institute in Marbella (Málaga) due to an ischemic stroke with hemorrhagic transformation, without any previous problem, days after receiving the first dose of AstraZeneca, specifically On March 3, it caused doubts in the Government to begin to grow.
The Spanish Agency for Medicines and Health Products (AEMPS), dependent on the Ministry of Health, is studying the death of the woman, who went to the emergency room of a private hospital with symptoms that doctors attributed to side effects of the vaccine. However, days later, he returned to the health center where several tests were carried out, detecting in one of them a massive hemorrhage in the brain. Thus, she was admitted over the weekend for a cerebral infarction and on Monday she underwent a surgical intervention without anything being able to do anything for her life.
It is awaiting the autopsy to learn more details of what happened. Pilar, 43, a native of Cartagena, came to Marbella years ago with her parents. In this city she studied and started her own family with her husband, with whom she has two children. His parents, from the popular Miraflores neighborhood, now grown up, are completely devastated.
The WHO called on the countries that have stopped vaccination with this product to reconsider their decision
The IES Guadalpín, the center where she worked as a mathematics teacher, paid her a tribute yesterday with a minute of silence and a small monolith in her honor, with white flowers and a drawing of her students that reads “We will always remember you.”
To this death must be added, also on Tuesday afternoon, an abdominal venous thrombosis, in another Spanish citizen inoculated with Anglo-Swedish prophylaxis. Some unknowns about the reliability of AstraZeneca that had already arisen after the first suspicious episode registered in the Spanish Pharmacovigilance System on March 15, that of a person who suffered a cerebral venous thrombosis, accompanied by a decrease in platelets and an «activation of irregular coagulation ”and that he managed to survive this crisis.
This first documented case was the one that led to the preventive suspension of vaccination with AstraZeneca in Spain on Monday, joining another ten chapters of embolisms detected last weekend in Norway and Germany. And that’s not all. The Valencian Ministry of Health announced yesterday that it was investigating other types of thrombi that have been detected in two national police and a civil guard, although the relationship with the vaccine has not been confirmed.
Thus, the head of Spanish Health after the 975,661 doses inoculated to as many citizens (only eight of them have received the second mandatory dose) yesterday called all of them to “wait.” ‘The vaccines have been approved by the European Medicines Agency (EMA) and the pharmacovigilance system works. That is why the alerts have jumped that have led us to suspend the supply of the vaccine as a precautionary measure until the cases of thrombi are studied ”, just explained Darias, who insisted that we must wait until the EMA pronounces today on the reliability of the solution.
Darias’s statements came shortly after the Ministry of Health raised to three the cases of suspected thrombi in Spain in people who have received the AstraZeneca vaccine. As the Government explained yesterday, the three cases are “thrombotic events that by themselves, although infrequent, can occur in the general population.” However, these three episodes have the particularity that “thrombotic events have been associated with a decrease in the number of platelets in the blood”, a totally unusual coincidence. “This fact may suggest an abnormal activation of the coagulation system that would be associated with this formation of clots in locations that are not the most common,” said the department headed by Carolina Darias on Wednesday.
The three episodes of thrombi have already been included in the Fedra database (Spanish Pharmacovigilance Data on Adverse Reactions) that the Spanish Agency for Medicines and Health Products (Aemps) shares with the rest of international regulators. Health insisted that the Aemps, together with the rest of the regulatory agencies and the European Medicines Agency, is “gathering more information” and is carrying out an “exhaustive” investigation to find out whether in addition to a “temporary relationship” with the administration of the vaccine, there is a “possible causal relationship.”
«The evaluation of this type of signs can end up finding an alternative cause to the administration of the vaccine or, in the case that it is attributable to the vaccine, it can lead to measures that try to minimize the risk (for example, the identification of factors that predispose to the appearance of this type of thrombosis and the limitation of the use of the vaccine when this risk factor occurs) », the Ministry of Health explained in a note.
The vaccination process with AstraZeneca has been suspended for at least the next two weeks, pending the results of the studies being carried out by regulators, in particular the EMA, which has promised to give a verdict today.
Yesterday, the European office of the World Health Organization (WHO) asked countries with doubts to resume inoculations. “The number of serious adverse events identified after vaccination has been extremely low among the millions of people already inoculated,” the WHO noted.
#investigate #death #Cartagena #woman #Malaga #vaccinated #AstraZeneca